Hail, Washington
- When
- May 30, 5:50 PM EST
- Where
- Washington County, Grand Lake Stream
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.180, -67.780
An isolated severe thunderstorm developed across Washington County during the evening of the 30th in advance of a cold front crossing the region. The thunderstorm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An isolated severe thunderstorm developed across Washington County during the evening of the 30th in advance of a cold front crossing the region. The thunderstorm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 30, 1:59 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 259 PM EDT SAT MAY 30 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE STATE THIS EVENING. HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION TONIGHT WITH ANOTHER COLD FRONT APPROACHING THE AREA FROM THE WEST SUNDAY MORNING. THIS FRONT WILL CROSS THE STATE LATE SUNDAY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... A LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTAL SYSTEM WILL WORK ITS WAY THROUGH THE AREA EARLY IN THE PERIOD. A WEAK RIDGE OF HIGHER PRESSURE WILL BUILD INTO THE AREA TONIGHT...GIVING WAY TO THE NEXT SYSTEM BY THE END OF THE PERIOD. THE 500MB TROUGH WILL BE WEST OF THE AREA AT THE END OF THE PERIOD. LOADED THE NAM12 FOR MIN/DP/WNDS LOADED A BLEND OF NAM/GFS/SREF POP/SKY/QPF. && .SHORT TERM /SUNDAY THROUGH WEDNESDAY/... SUNDAY STARTS WITH SCT SKIES TO PRODUCE HTG AHEAD OF A SFC TROF A STRONG UPPER LOW MOVING SE OUT OF QUEBEC TOWARDS MAINE. EXPECT CAA ALOFT AND SFC HTG TO DECREASE STABILITY AND ENHANCE CONVECTION. CAPES APPEAR TO BE RUNNING IN THE 1000 TO 1500 RANGE. WITH A LOW FRZ LVL, SMALL HAIL AND GRAUPEL APPEAR TO HAVE A DECENT CHANCE. STRONG WINDS ALOFT AND SHEAR MAKE GUSTY WINDS A POSSIBILITY WITH THE SYSTEM DURING THE AFTERNOON. SIGNIFICANT CONVECTION ENDS IN THE EVENING BUT SHOWERS LINGER IN NORTH AND EAST SUNDAY NGT UNTIL THE UPPER LOW PUSHES FURTHER INTO THE MARITIMES. RIDGING BUILDS MON AHEAD OF A WEAK FRONTAL SYSTEM THAT WILL CROSS THE AREA LATER MONDAY NIGHT INTO TUESDAY MORNING. LOOKING FOR STRONG AND GUSTY NW WINDS ON MONDAY BEHIND THE UPPER LOW THAT WILL INCREASE WITH DIURNAL HTG INTO THE 25 TO 35 MPH RANGE IN THE NORTH. WENT WITH PRECIP AMOUNTS OF JUST A FEW HUNDREDTHS IN THE NORTH WITH THE FRONT TUES AM. THE FRONT WEAKENS RAPIDLY AS IT CROSSES MAINE. HOWEVER, IT WILL ENSURE ANOTHER AFTERNOON WITH GUSTY NW WINDS IN THE SAME RANGE AS MONDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... DUE TO THE EXPECTATION OF POSSIBLE STG CONVECTION...GMOS WAS LOADED AND THEN SLIGHTLY ADJUSTED USING THE 00Z ECMWF. HIGH PRES EXPECTED TO BUILD ACROSS THE REGION THROUGH FRIDAY W/A FRONTAL BOUNDARY MOVING ACROSS NORTHERN MAINE ON THURSDAY. ATTM...KEPT A 20% POP ACROSS THE NORTHERN TIER AND WHACKED OUT THE POPS FURTHER SOUTH W/LITTLE IN THE WAY OF DEEP MOISTURE OR FORCING. THE NEXT THREAT FOR MEASURABLE PRECIP WILL COME BY THE WEEKEND W/THE NEXT FRONTAL SYSTEM. TEMPERATURES ARE EXPECTED TO REBOUND BACK TO NORMAL LEVELS BY LATE WEEK. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... NEAR TERM: SHORT TERM: VFR ON SUNDAY OUTSIDE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. MVFR TO IFR IN NORTH AND EAST EARLY SUNDAY NIGHT. CONDITIONS WILL IMPROVE TO VFR ACROSS STATE DURING SUNDAY NIGHT AND PERSIST THROUGH TUES. STRONG, GUSTY NW WINDS WILL OCCUR WITH DAYTIME HEATING...MOSTLY IN NORTH...DURING MONDAY AND TUES. && .MARINE... NEAR TERM: SHORT TERM: WINDS WILL INCREASE SUN NGT INTO MON BUT STAY JUST BELOW SCA CRITERIA. WAVE HTS WILL INCREASE FROM AROUND 4 FT TO THE 4 TO 5 FT RANGE LATER SUNDAY INTO MONDAY BUT DECREASE LATER MONDAY INTO TUESDAY INTO THE 3 TO 4 FT RANGE. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...NORTON SHORT TERM...MWALKER LONG TERM...HEWITT AVIATION...NORTON MARINE...NORTON/MWALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 303 PM EDT SAT MAY 30 2009 MEZ001>006-010-011-015>017-029>032-311915- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 303 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-311915- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 303 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Caribou radar (KCBW), 96 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171807.